Alert archive / New Jersey / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 8, 2018, 9:58 PM EDT for Monmouth County, New Jersey. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 9:58 PM EDT (01:58 UTC)
- Expired
- Aug 8, 2018, 10:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Philadelphia/Mount Holly
County Monmouth County, NJ
The radar
The Philadelphia radar (KDIX), 59 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
976
WWUS81 KPHI 090158
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
958 PM EDT WED AUG 8 2018
NJZ012>014-090230-
Eastern Monmouth-Western Monmouth-Middlesex-
958 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MIDDLESEX AND
NORTHEASTERN MONMOUTH COUNTIES...
At 957 PM EDT, a strong thunderstorm was located over Matawan, or 8
miles southeast of Perth Amboy, moving northeast at 30 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Sandy Hook, Middletown, Old Bridge, Tinton Falls, Holmdel, Red Bank,
Matawan, Highlands, Navesink, Lincroft, Brownville, Keyport, Rumson,
Little Silver, Shrewsbury, Madison Park, Strathmore, North Middletown
and Laurence Harbor.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4028 7418 4045 7434 4050 7426 4049 7426
4044 7420 4046 7418 4041 7403 4044 7399
4048 7402 4048 7401 4044 7398 4043 7399
4041 7398 4039 7399 4039 7401 4038 7400
4038 7398
TIME...MOT...LOC 0157Z 234DEG 27KT 4041 7420
$$
MeolaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 8, 9:48 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 8, 9:48 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 948 PM EDT Wed Aug 8 2018 .SYNOPSIS... A cold front will cross the area tonight and move offshore Thursday morning. A secondary cold front will move into the region on Friday, then stall over the area. This front is expected to slide south on Sunday before moving north as a warm front on Monday. Another cold front is expected late Tuesday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 945 PM Update...Only a few isolated storms over the CWA area at this time however a cluster of strong storms is currently heading eastward from NW MD and portions of southern PA. These storms should weaken as they head east toward the Delmarva and SE PA but will likely hold together enough to produce at least some rain and thunder in these areas by later this evening so we raised POPs with this update. 6 PM Update...The Heat Advisory has been allowed to expire as temperatures slowly fall from their daytime highs with heat indicies falling below criteria. Otherwise, no major changes were made to the forecast. Previous Discussion...An upper air analysis this afternoon placed a short wave trough across the Great Lakes region, with a stronger trough in south- central Canada. At the surface, a cold front is draped across the eastern Great Lakes while a trough is positioned near the I-95 corridor. Both of these features will play a role in our weather through tonight, although it looks like the cold front will be slow to arrive. It is another hot and humid afternoon with heat indices in many places well into the 90s with even some right around 100 degrees (although the dew points have come down in some areas). Will maintain the current Heat Advisory through 6 PM. It is cooler along the coast due to a sea breeze, however so far no convection has been able to develop along it. The visible satellite imagery shows cumulus along it but so far they are not all that vertical. As the short wave trough slides to near western New England into this evening, the stronger flow is forecast to reside north and west of our area. This is resulting is less shear across our region. Despite this, some convection is expected to continue to evolve eastward, however given poor mid-level lapse rates is resulting in less buoyancy overall. Therefore, convection should tend to be more of the pulse type. Our region though does get close to the right entrance region of a 250 mb jet through this evening, however this may be just to far removed from our area to provide more focused lift. The latest mesoanalysis shows MLCAPE up to 1500 J/KG across much of the area. Given the instability, if convection is able to organize into short lines and/or clusters then locally strong to damaging winds will be possible especially with a stronger sustained core due to water loaded downdrafts. The airmass is moisture laden and therefore stronger convection will produce locally very heavy rain which could result in localized flooding. Since the coverage looks more scattered, no watches are being issued and the PoPs are no higher than the chance range. As for the low temperatures, we used a model blend with continuity. It will still be muggy and warm tonight although some lowering of the dew points should occur very late tonight especially in the northwestern areas. We cannot rule out some fog due to the moisture, however with some clouds lingering and a front moving into the area this is less certain and therefore not included in the forecast at this time. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... An upper-level trough is forecast to amplify across the eastern Great Lakes and Northeast during Thursday, although it looks progressive. As a result its axis is forecast to shift to our east late in the afternoon. As this occurs, a weakening surface cold front shifts offshore during the afternoon with a northwest surface wind occurring. There will be drier air advecting southeastward Thursday as a pre- frontal trough moves offshore and then the weak cold front clears the coast. The amount of drier air getting to the surface is less certain as some guidance is a little faster/aggressive with this than others. Given the flow turning northwest and increasing some, dew points should fall into the mid 60s for many places during the course of the day (perhaps upper 50s in the Poconos). This will be a noticeable difference compared to recent days with dew points in the 70s. As the trough aloft swings across the area there is also some short wave energy moving through. While a shower cannot be ruled out especially through midday, enough drying aloft may keep a lid on this potential. As a result, other than slight chance PoPs across the eastern areas early we carried a dry forecast. High temperatures are a blend of continuity and model guidance. Temperatures should be about a few degrees cooler than today as heights aloft are lower. This along with lower dew points will keep heat indices down and well below advisory criteria. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... The dome of high pressure over the western U.S. at mid levels of the atmosphere is forecast to hold strong through mid- August. An associated trough with varying degrees of amplitude over the eastern third of the nation should keep the CWA in a generally moist regime as a southerly flow is expected to persist through the long-term period. Skies should be mostly clear Thursday night with relatively comfortable humidity as dewpoint temperatures are expected to bottom out in the mid 60s across a good portion of the CWA and a continuing, but diminishing, northwest flow aloft. This flow becomes more zonal Friday morning before turning southwesterly later in the day, allowing for an increase in dew point temperatures as the day wears on. Another front will approach on Friday but any showers and thunderstorms look more likely later in the day, towards the evening and overnight. Temperatures will remain fairly stable, generally in the upper 80s/lower 90s during the day. Friday night through Tuesday...The unsettled pattern returns and we will again see chances for showers and thunderstorms through each day of the weekend and into the midweek period. A secondary cold front moves into the region Friday night but looks to stall across the area and remain there through the weekend before starting to settle to the south of the area on Sunday. This front will then push northward through the region as a warm front Monday, followed by a cold front moving through on Tuesday. A closed upper low develops over the weekend and continues through the start of the new week before starting to lift out of the region around midweek. With the upper low centered over the midwest, we will see the connection back to the Gulf of Mexico redevelop and moisture will be on the rise once again. Overall, the period looks unsettled and wet. While every day will not be a total washout, any storms that do develop will have the potential for torrential rainfall (PWATS rise to 2+ inches again) and that will increase the risk for flooding. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Some showers and thunderstorms mostly in the evening with local MVFR/IFR conditions, then VFR overall. Winds will be light, however a shift to the west and northwest should occur late. Local fog cannot be ruled out overnight but this is of low confidence, and will depend on the extent of clearing and some drier air arriving. Thursday...VFR. Northwest winds around 10 knots. Outlook... Thursday Night...Mainly VFR conditions expected. Northwest winds around 5 to 10 knots. High confidence. Friday...Mainly VFR conditions expected. Light west to northwest winds. Sea breeze likely at KACY. High confidence. Friday night through Monday...Mainly VFR conditions expected. Chances for showers and thunderstorms, which may lower conditions to MVFR/IFR at times. Moderate confidence. && .MARINE... The conditions are expected to remain below Small Craft Advisory criteria through Thursday. A southerly wind mostly 10-15 knots will occur, however a shift to the west and then northwest takes place late tonight and Thursday morning as a trough and then a cold front moves through. Some thunderstorms mostly during the first half of tonight could produce locally brief gusty winds especially nearshore. Outlook... Thursday Night through Monday...Sub-Small Craft Advisory conditions expected. Locally higher winds and waves possible in showers and thunderstorms on Saturday and Sunday. Rip Currents... Through tonight, the risk for the formation of dangerous rip currents remains low given waves only near 2 feet under a southerly wind. Thursday, the wind becomes northwest and waves are expected to only be near 2 feet once again. Therefore, a low risk for the development of dangerous rip currents is expected. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Miketta Near Term...Fitzsimmons/Gorse Short Term...Gorse Long Term...Davis/Miketta Aviation...Gorse/Miketta Marine...Gorse/Miketta
Hazardous weather outlook, Aug 8, 6:03 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 603 PM EDT Wed Aug 8 2018 DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-PAZ054-055- 060>062-070-071-101>106-092215- New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren- Morris-Hunterdon-Somerset-Middlesex-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 603 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Torrential downpours with any showers and thunderstorms through this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002>004-NJZ013-014-020>027-092215- Kent-Inland Sussex-Delaware Beaches-Western Monmouth- Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 603 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. Torrential downpours with any showers and thunderstorms through this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor tidal flooding is possible around the times of the evening high tide through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-092215- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 603 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 8, 4:23 PM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
423 PM EDT WED AUG 8 2018
DEZ001-MDZ008-PAZ102-082100-
New Castle-Cecil-Eastern Chester-
423 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...
NORTHEASTERN CECIL AND SOUTH CENTRAL CHESTER COUNTIES...
At 423 PM EDT, a strong thunderstorm was located over West Grove, or
8 miles north of Newark, moving east at 15 mph.
Locations impacted include...
Newark, Elsmere, Kennett Square, West Grove, Newport, Greenville,
Stanton, North Star, Ladenberg, Pike Creek, Kemblesville, Glen
Westover, Hockessin, Ashland, Appleton, Bear, Avondale, Toughkenamon
and Brookside.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3985 7588 3985 7586 3989 7585 3986 7559
3984 7559 3985 7558 3984 7557 3962 7563
3972 7590
TIME...MOT...LOC 2023Z 279DEG 14KT 3979 7581
poSpecial weather statement, Aug 8, 6:40 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
640 PM EDT WED AUG 8 2018
NJZ012-082315-
Middlesex-
640 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MIDDLESEX COUNTY...
At 639 PM EDT, a strong thunderstorm was located over Perth Amboy,
moving northeast at 20 mph.
Locations impacted include...
Perth Amboy, Carteret, Matawan, Colonia, Woodbridge, Metuchen,
Madison Park, Iselin, Sewaren, Port Reading, Fords, Avenel and
Laurence Harbor.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 7421 4055 7425 4050 7426 4050 7428
4046 7426 4045 7423 4044 7424 4041 7425
4040 7427 4059 7440 4060 7438 4061 7431
4059 7429 4060 7426 4059 7420
TIME...MOT...LOC 2239Z 243DEG 15KT 4055 7426
POSpecial weather statement, Aug 8, 9:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
958 PM EDT WED AUG 8 2018
NJZ012>014-090230-
Eastern Monmouth-Western Monmouth-Middlesex-
958 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MIDDLESEX AND
NORTHEASTERN MONMOUTH COUNTIES...
At 957 PM EDT, a strong thunderstorm was located over Matawan, or 8
miles southeast of Perth Amboy, moving northeast at 30 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Sandy Hook, Middletown, Old Bridge, Tinton Falls, Holmdel, Red Bank,
Matawan, Highlands, Navesink, Lincroft, Brownville, Keyport, Rumson,
Little Silver, Shrewsbury, Madison Park, Strathmore, North Middletown
and Laurence Harbor.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4028 7418 4045 7434 4050 7426 4049 7426
4044 7420 4046 7418 4041 7403 4044 7399
4048 7402 4048 7401 4044 7398 4043 7399
4041 7398 4039 7399 4039 7401 4038 7400
4038 7398
TIME...MOT...LOC 0157Z 234DEG 27KT 4041 7420
MeolaThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:09 PM EDT | Areal Flood Advisory | PHI | Burlington, Mercer, Monmouth | 3 hr |
| Aug 9, 2:06 AM EDT | Special Weather Statement | PHI | Morris | 24 min |
| Aug 9, 5:29 PM EDT | Coastal Flood Advisory | PHI | Burlington, Mercer | 10 hr |
| Aug 8, 10:42 PM EDT | Special Weather Statement | PHI | New Castle | 63 min |
| Aug 9, 12:03 AM EDT | Special Weather Statement | PHI | Kent | 57 min |
Nearby
Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.